Washington, 2007

Heavy Snow in Washington, December 6 to 7, 2007

December 6 to 7, 2007 · NWS PDT · 1 event in 1 county or zone

Low pressure over southern Oregon combined with a convergence zone across the Blue Mountain Foothills produced heavy snow. Snowfall amounts in inches included 4 miles east southeast of Walla Walla (4), 9 miles east of Walla Walla (4).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Low pressure over southern Oregon combined with a convergence zone across the Blue Mountain Foothills produced heavy snow. Snowfall amounts in inches included 4 miles east southeast of Walla Walla (4), 9 miles east of Walla Walla (4).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 6:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 6, 6:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
630 PM PST THU DEC 6 2007

UPDATED FORECAST TO INCREASE RAIN FOR THE EVENING AND ALSO ADD SNOW
AS TEMPERATURES HAVE FALLEN INTO THE LOWER 30S IN MANY AREAS.

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... IR SATELLITE SHOWED
AN AREA OF COLDER TOPS ASSOCIATED WITH A WEAK VORTICITY MAX
DEVELOPING OVER WASHINGTON CASCADES AND MOVING OVER THE YAKIMA
VALLEY THIS MORNING. THIS HAS DEVELOPED INTO AN AREA OF LIGHT TO
MODERATE RAIN SHOWERS AND FOG MOVING ACROSS THE LOWER COLUMBIA BASIN
AND BLUE MOUNTAINS. EVAPORATIVE COOLING HAS LOWERED TEMPERATURE AND
SNOW LEVEL JUST ENOUGH FOR MIXED PRECIPITATION TO PERSIST ALONG THE
SOUTHERN EAST SLOPES OF THE CASCADES. 12Z GFS DEPICTED 2 LOWS AT 500
MB WITH ONE FOLLOWING PREVIOUS RUN SOLUTION AND MOVING INTO NORTHERN
CA OVERNIGHT AND ONE MOVING EAST OVER OREGON FRIDAY. WATER VAPOR
SATELLITE SUPPORTS THE GFS SOLUTION SINCE IT DEPICTS TWO LOWS WITH
TRAILING ONE DUMBELLING TO SOUTHEAST AND FIRST LOW MOVING EAST INTO
WESTERN OREGON. 18Z NAM IS TRENDING TOWARD 12Z/18Z GFS PATTERN. THE
GFS IDEA OF A LOW AND ASSOCIATED VORT MAX MOVING ACROSS OREGON WILL
KEEP LIKELY PRECIPITATION TONIGHT IN CENTRAL TO NORTHEAST OREGON
TONIGHT...WITH LINGERING POPS FRIDAY OVER THE NORTHEAST OREGON
MOUNTAINS. BEHIND THE LOW A RIDGE WILL BUILD OFFSHORE WITH NORTHERLY
FLOW BRINGING MUCH COLDER AND DRIER AIR INTO EASTERN WASHINGTON AND
OREGON FRIDAY NIGHT AND SATURDAY.  COONFIELD

.LONG TERM...SUNDAY THROUGH THURSDAY...AS A LARGE UPPER LEVEL CLOSED
LOW CONTINUES TO SAG SOUTHWARD THIS WEEKEND...HIGH PRESSURE
ACCOMPANIED BY DEEP NORTHERLY FLOW WILL BRING DRY WEATHER AND COOLER
TEMPERATURES TO THE PACIFIC NORTHWEST. THEN ON SUNDAY NIGHT AND
MONDAY...A SERIES OF MID-LEVEL SHORTWAVES ARE EXPECTED TO MOVE
THROUGH THE REGION...INCREASING CHANCES FOR MOUNTAIN SNOW SHOWERS.
UP UNTIL THIS POINT...THE MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT.
BUT BY TUESDAY...THERE IS DRAMATIC DIVERGENCE WITH RESPECT TO THE
TIMING OF THE NEXT MAJOR FRONTAL SYSTEM THAT IS FORECAST TO IMPACT
THE AREA. THE GEM GLOBAL BRINGS IT INLAND TUESDAY MORNING...THE
ECMWF BRINGS IT IN ON TUESDAY EVENING...AND THE GFS KEEPS A STRONG
RIDGE IN PLACE UNTIL FRIDAY. AS A RESULT...HAVE CHOSEN TO KEEP
SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA TUESDAY THROUGH
THURSDAY. FURTHERMORE...DUE TO THE FACT THAT NORTHERLY FLOW ON
SUNDAY AND MONDAY BROUGHT COOLER AIR TO THE REGION...PRECIPITATION
WILL LIKELY BY IN THE FORM OF SNOW AND/OR A RAIN/SNOW MIX.  CALDER

&&

.AVIATION...A VERY MOIST...SLOW MOVING STORM SYSTEM WILL CONTINUE TO
IMPACT THE REGION TONIGHT. RAIN AND SNOW SHOWERS...AS WELL AS AREAS
OF PATCHY FOG...WILL CAUSE PERIODS OF LOWERED CEILINGS AND REDUCED
VISIBILITIES. THEREFORE...MVFR AND IFR CONDITIONS WILL BE POSSIBLE
OVER THE NEXT 24 HOURS. DESPITE THE ACTIVE WEATHER...WINDS ARE
GENERALLY EXPECTED TO REMAIN BELOW 15 KTS AT ALL TAF SITES. VFR
CONDITIONS WILL RETURN BY FRIDAY NIGHT. 82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  37  26  33 /  30  30  10   0
ALW  33  38  25  32 /  30  30  10   0
PSC  28  39  25  33 /  20  10   0   0
YKM  28  37  19  28 /  20  10   0   0
HRI  30  38  23  31 /  20  10   0   0
ELN  25  35  16  28 /  20  10   0   0
RDM  27  37  20  31 /  50  20  10   0
LGD  31  35  25  29 /  60  20  20  10
GCD  28  37  25  33 /  60  30  10  10
DLS  36  42  30  34 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/
Hazardous weather outlook, Dec 6, 6:49 AM PST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
649 AM PST THU DEC 6 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-071415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
649 AM PST THU DEC 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS OREGON TODAY AND TONIGHT
THE MAIN ENERGY ASSOCIATED WITH THE TROUGH WILL AFFECT SOUTHWEST
OREGON AND NORTHERN CALIFORNIA. THE FORECAST AREA WILL RECEIVE
LIGHT PRECIPITATION FROM THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE AFOREMENTIONED UPPER LEVEL TROUGH WILL MOVE TO THE SOUTHEAST
FROM CALIFORNIA INTO THE GREAT BASIN ON FRIDAY WHILE A NORTHERLY
FLOW ALOFT SETS UP OVER THE FORECAST AREA PRODUCING UPSLOPE A CHANCE
OF SNOW SHOWERS IN THE MOUNTAINS OF NORTHEAST OREGON ON FRIDAY AND
SATURDAY. ON SATURDAY NIGHT AND SUNDAY AN UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE PACIFIC NORTHWEST RESULTING IN A
NORTHERLY FLOW ALOFT...WHICH WILL USHER IN DRY CONDITIONS AND A
COOLING TREND ACROSS THE REGION FROM SATURDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Blue Mountain Foothills

When
December 6, 8:00 PM PST to December 7, 9:00 AM PST
Where
Blue Mountain Foothills forecast zone
Reported by
Trained Spotter
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64933.